Has anybody else felt worse on Armour?

I did not respond well to thyroxine, felt poisoned on T4 and T3 combined and did better on T3 alone, but was still way off normal. I then got quite unwell after a period of a lot of physical and other stress moving house and a new doctor kindly allowed me to try Armour thyroid as the T3 did not seem to be working.

When I first went on Armour, I felt knocked out and drugged but in a very pleasant mood, like a slug that could not do much. I improved a bit (still taking small amounts of T3) but as my Armour went up (I started on a quarter grain and increased every 5 weeks or so) I started losing lots of hair. I have had hypo issues for years and have never lost hair so I do not understand this. Can anyone understand why this should be?

I have also been feeling a lot worse. I am in the process of increasing my meds so am aware I could still be underdosed, but at the last dose increase I felt so appalling and my mood dropped to one of dark despair - totally unlike me. I have just come off the Armour and am back on the T3 as I could not continue to feel like that and am unable to see my doctor at the moment as I am with family at the other end of the country!

I just wondered. Can people who feel toxic on synthetic T4/T3 combined take Armour? Or does it suggest a bad reaction to T4 in any form? I have felt really appalling, not just tired but toxic and ill and this despair, which seems to go when I don't take it.

Thanks for any light you can throw on this! :)

19 Replies

oldestnewest
  • For some unknown reason our bodies might not like the fillers/binders in some thyroid hormones. The only NDTs I know which are hypoallergenic are Naturethroid and WP Thyroid, both by RLC labs.

    This is a link which might be helpful:

    stopthethyroidmadness.com/m...

  • Thanks so much. I did mention fillers to my doctor but the hypoallergenic ones were not on her list of those she could prescribe. I will look into obtaining them elsewhere if I go back on Armour. Thanks for your help.

  • Just for future reference these are two links from Thyroiduk.org.uk:

    thyroiduk.org.uk/tuk/treatm...

    thyroiduk.org.uk/tuk/treatm...

    These are available if you are in the UK but some GPs wont prescribe due to their guidelines.

  • Dee1, It may be worth trying an alternative brand like NatureThroid or WP as Shaws suggests, but some people don't tolerate thyroxine in Levothyroxine or NDT and do better on synthetic T3 only.

  • Thanks for replying. Yes, I may well be in that category...

  • Yes, Shaws & Clutter have given good advice. However, you said you were

    better on T3, then that you didn't do well on T3 after stress of your move.

    Could it be there is something other than Thyroid Meds that needs improving,

    i.e. adrenals, iron, etc. I too felt awful on Thyroxine. T3 fine, but adding

    Armour is a trial. But I do know that to be successful with Thyroid Meds,

    essential nutrition & adrenals need to be up to the job !

  • Thank you. Yes, I have been wondering about the adrenals. I am going to do the saliva test. But saw in Stop the Thyroid Madness that Janie Bowthorpe is not keen on the Genova test as she thinks it is too broad. I wonder if any others are available in this country?

  • That's interesting about the Genova Test - what did she mean

    by too 'broad' ? Maybe the ratios ?

  • I would only take STTM, with a grain of salt. Following their advise on NDT and dosing, caused me a year of terribly ill health. I could have died or ended up in the hospital with heart failure if i continued to raise as they instructed. NDT, flared up my symptoms, and made me terribly ill, but i did it on 3 separate occasions, due to their advise. I am seeing an doctor trained by Dr. Mark Hyman, if you know who he is and they use Genova. Janie is not trained and i am sure is making quite a profit from her books, consultations and donations.

  • Dee1 I have the same experience with losing hair since changing from Levo to NDT . Haven't found the answer yet but in my case just wonder if it's naturally thinning on reaching 70! If it goes on at this rate I'll be bald soon and not have to worry about hiding the grey ! Hope someone has an answer to this distressing assault on our tresses soon

  • Love you comment about not having to worry about not hiding the grey. There's a plus and humorous side to everything . I'm 75 and still dyeing but hair has been thinning lately. Maybe that's a message telling me to stop!!!

  • Sorry to hear you are experiencing the hair nightmare. I am 46 and have had hypo problems for years but have always had very thick hair. It has halved within 3 or 4 months of Armour so I know it is related to taking that. Has yours been a rapid process? Is 70 not a bit young for it to be thinning? My Mum is in her early 80s and her hair is thinning now. But it has been a more gradual process. Not suddenly losing large amounts in a short period.

  • Yes a quick loss noticed over the last 3 months- started NDT in March when I still had thick hair !

  • Oh wow. That is exactly the same as me. Hypo for years but very thick hair. Started NDT not long after you and loads of hair going all the time. I am nervous when I wash it now, so much comes out. How has your energy etc been on it? Is it working in other ways? I wondered if I was losing hair because I had gone extra hypo, but maybe it is a reaction to the NDT itself? I would be interested to know what you think.

  • Apart from the recent hair loss , some continuing dry skin on face, spots on head , everything else has changed for the better, breathlessness, muscle sensitivity, knees, weight loss all making life better after 15 years of deterioration on Levo - so I am still looking for answers about the hair etc at one point I thought I should do a daily count and work how long it was going to be before I was bald - gave that up - too depressing! Could have saved it to make Victorian style pictures I suppose !

  • How intriguing. I became breathless on Armour. My hair clumps would have been more use to a nesting bird than an artist!

  • Yes I felt worse and best on t3, which Wd indicate that perhaps u r turning the t4 in NDT into rt3.

  • Thank you. It is very complex. You think you have found the answer and then it is back to square one. Minus some hair...

  • Hi Dee

    Your GP sounds very understanding, I went back on NT after 6 months of Levo and had more palpitations, so I presumed it was something else (as it was fine previously for a year). I'm trying it again this last 2 weeks - ok so far :)

    Don't forget to check your levels of ferritin/iron (as well as other vital minerals B12, folate, Vit D), & low biotin levels are also associated with hair loss.

    Even the Levothyroxine Patient Info Leaflet says a side effect can be "temporary hair loss (in children)..."

    Thyroid hormone makes extra demands in order to boost up the metabolic rate, although T3 bypasses the conversion process, you still need optimal mineral levels.

    Someone posted this about hairloss,,,, J :D

    healthguidance.org/entry/42...

You may also like...